Allopurinol Side Effects

 

Allopurinol Induced Stevens-Johnson Syndrome:

A Case Report Shahida Bashir,Syed Mahmood Ali Shah ( Medical Student, Department of Medicine, The Aga Khan University, Karachi. ) ijlal Babar ( Medical Student Anaesthesia, The Aga Khan University, Karachi. )

Introduction Adverse cutaneous reactions to drugs are freqilent, affecting 2 to 3 percent of hospitalised patients

1. Stevens-Johnson syndrome is a rare, life-threatening drug-induced cutaneous reaction

2. Epidermal necrosis causes erosions of the mucous membranes, extensive detachment of the epidermis, and severe constitutional symptoms2

,3 Drugs are an important cause of Stevens-Johnson syndrome, but infections or a combination of drugs and infections has also been implicated

4. Although sonic drugs are clearly more often responsible than others, all drugs, especially those introduced within one month of the reaction, should be considered suspect

3. A limited number of drugs including sulfonamides, anticonvulsant agents, and allopurinol are consistently associated with this syndrome; whether nonsteroida! anti-inflammatory drugs (NSAIDs), analgesic agents, and nonsulfonamide antibiotics are associated with it is controversial2.

Allopurinol, which is most often administered for long periods, is frequently cited as a cause of Stevens-Johnson syndrome2,3 The risk is not constant over time.

We report a case of allopurino induced Stevens Johnson syndrome presenting after drug usage for 3 weeks. Case ReportReport A 65-year old lady with no known co-morbids except joint pains since 4 months presented to the Emergency Room (ER) of The Aga Khan University Hospital (AKUH) complaining of a maculopapular rash, high grade fever of 38.8°C, loose motions since one week, and vomiting since the morning of presentation. A provisional diagnosis of drug-induced reaction, or viral infection was made.

Her skin lesions were irregular erythematous and purpuric macules; later they became papular, followed by development of blisters and weeping lesions and eventually extensive desquamation. The distribution of the rash was widespread involving the face, eyelids, oropharynx and trunk.

At least 36% of the body surface area was involved. The conjunctiva were congested and oedematous but there was no corneal erosion or symblepheron/synech iae formation. Painful ulcers were present on the lips and the palate. The lesions first erupted on the mucous membranes and then extended all over the body. The cutaneous lesions emerged dramatically all together.

During her hospital stay the blisters ruptured with raw ulceration and there was extensive skin denudation. Crusting developed on the lips. However, the skin did not peel off in >3 cm sheets. lesions. No prior history of such a reaction was reported.

Her past medical history was unremarkable except for joint pains for the last 3 months for which she had been on several non-steroidal anti—inflammatory drugs (NSA I Ds) like Loxoprofen Na, Naproxen, Diclofenac, lbuprofen and Azapropazone.

All these were discontinued 4 weeks prior to presentation, and allopurinol 300 rng BID was started only three weeks back, as her serum uric acid level had been discovered to be high. The hospital management was conservative, and she was taken care of in isolation.

She was treated with systemic prednisolone 60 mg/ day, tapered off in 15 days. Cutaneous lesions were taken care of with topical therapy and local anaesthetic creams. Topical antibiotics like sofra tulle dressings were applied on the wounds. Adequate hydration and nutrition were ensured with intravenous fluids and a high protein diet.

Discussion: Stevens-Johnson syndrome is a rare but severe blistering mucocutaneous disease with a high rate of morbidity and mortality3,5-7

Mortality rates are below 5 percent for Stevens-Johnson syndrome but about 30 percent for toxic epidermal necrolysis 3

The typical interval from beginning of drug therapy to onset of reaction is 1-3 weeks, but is shorter with rechallenge2,5,6.

In Stevens-Johnson syndrome, the individual lesions are <3 cni in diameter, there is involvement of at least 2 mucous membranes, >10% of the body area is involved and there may be typical or atypical target lesions.

Toxic epidermal necrolysis is characterized by bullae and! or erosions over 20% of body area on an ciythematous base, the skin peels off in >3 cm sheets, the Nikolskv’s sign is positive, there are frequent areas of confluent erythema, and the fever is higher (>38° C)8. Lesions of the respiratory tract and gastrointestinal tract are present in nearly all cases of toxic epidermal necrolysis, but infrequently in Stevens-Johnson syndrome (1 0-30%)3,5,7.....

http://www.chicagotribune.com/health/sc-health-1109-pharm-20111109,0,2075092.story

Q: I read with interest your column regarding Stevens-Johnson syndrome (SJS).

My brother was diagnosed with gout and given allopurinol. Within two weeks, he had a horrific reaction and was hospitalized in a burn unit. He developed toxic epidermal necrolysis (TEN) and lost all of his skin.

The drug also burned all of his internal organs. After eight weeks of devastating treatments and agony, he passed away at age 63...

Allopurinol Stevens Johnson Syndrome Articles

1. J Am Acad Dermatol. 2008 Aug;59(2):352-3. Allopurinol-induced Stevens-Johnson syndrome and toxic epidermal necrolysis. Lee HY, Pang SM, Thamotharampillai T. . agents, although Mycoplasma infections may induce . Fagot JP, Bouwes Bavinck JN, Sidoroff A.

Allopurinol is the most common cause of Stevens-Johnson syndrome . IMAJ 2005;7: 656-660

Allopurinol-Induced DRESS Syndrome Arie Markel MD Department of . common differential diagnoses of this entity include Stevens-Johnson syndrome . Allopurinol is also a frequent cause of overlapping Stevens–Johnson syndrome and toxic epidermal necrolysis and of drug-induced hypersensitivity . Stevens-Johnson Syndrome (SJS) And Toxic Epidermal Necrolysis (TEN)

In Sarawak: A Four . Halevy et al. also did not find an increased risk of Allopurinol induced SJS and . 1. Pharmacogenet Genomics. 2009 Sep;19(9):704-9. Strong association between HLA-B*5801 and allopurinol-induced Stevens-Johnson syndrome and toxic epidermal necrolysis .

Medication-induced Stevens-Johnson syndrome in elders. Clinical Geriatrics. 2012;20 . with what was presumed to be Stevens-Johnson syndrome resulting from allopurinol . allopurinol induced stevens-johnson syndrome * Strong Association Between HLA-B*5801 and Allopurinol-Induced Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in a Thai Population by Tassaneeyakul W, et al.

Stevens-Johnson syndrome (SJS) is an . sulfonamide-induced Stevens-Johnson syndrome . et al. Allopurinol is the most common cause of Stevens-Johnson syndrome and .  Allopurinol-induced Stevens-Johnson syndrome and toxic epidermal necrolysis. Lee HY, Pang SM, Thamotharampillai T J Am Acad Dermatol 2008;59:352-3.